Kansas, 2019

Damaging Wind in Kansas, June 3, 2019

June 3, 2019 · NWS ICT · 1 event in 1 county or zone

An isolated severe storm produced a wind gust to 60 mph over southeast Kansas, on June 4th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe storm produced a wind gust to 60 mph over southeast Kansas, on June 4th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 3:02 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 3, 3:02 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
402 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Mon Jun 3 2019

Tonight-Tue:
A mid-level shortwave will gradually strengthen as it moves from
WY/CO across Northern KS tonight before slowly shearing as it
crosses the Missouri Valley on Tue. This would bring a weak sfc
trof into Western KS & perhaps Central KS very late tonight and
Tue morning. This would bring another batch of showers &
thunderstorms east across Northern & Central KS late tonight then
across Northeast & Eastern KS Tue morning. The progress of the
mid-level, but shearing shortwave should drive the modest
convection out of KICT Country Tue morning. Until the shortwave
approaches showers & thunderstorms would target Southeast KS this
evening. A few thunderstorms occurring across Southeast KS may be
quite strong with similar convection venturing across Northern &
Central KS late tonight.

Tue-Thu Night:
Confidence on location of convection is lacking as mid-upper
pattern is non-descript. For now nearly all facets of forecast
have been kept intact.

.LONG TERM...(Friday through Monday)
Issued at 402 PM CDT Mon Jun 3 2019

Fri-Mon:
The extended range still appears unsettled a strong upper level
500mb trough will slowly push through the region. The main
difference between the long range models is how they handle a
tropical plume of moisture for the end of the week. The GFS and
ECMWF both fully integrate this moisture in and provide a wide
areal coverage of convection across the Great Plains. The GFS
pulls much of this moisture into the CWA indicating a good chance
for some significant rain once again while the ECMWF is a little
more progressive with this activity and pushes the bulk of the
convection southeast of the CWA. Due to inconsistencies with the
extended range, confidence is rather low for the precipitation.
Temperature wise, most of the models are more in agreement keeping
the temperatures near or a little below normal for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Jun 3 2019

Convection location and timing remain the primary concern
throughout this period. Models continue to struggle with the
unstable, marginally capped and weakly forced environment. At
this time, appears the HRRR and to a lesser extent the NAM have
best handle on ongoing trends. Better moisture is present in
southeast KS, and believe recent shower over Elk county is first
of an expanding cluster of showers/thunderstorm that will move
across southeast KS this afternoon. Suspect rest of the area would
remain dry. While storms are likely on high plains again this
evening, not clear how far east they will make it, with the
northeast quarter of the state more likely to see precipitation
than the southeast quarter overnight. Fairly decent signal for low
potentially MVFR clouds to roll north late tonight, mainly
along/east I-35, as low level moisture surges north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  67  86 /  40  10  20  30
Hutchinson      69  89  65  86 /  40  10  20  30
Newton          68  88  66  85 /  40  20  20  30
ElDorado        68  87  67  85 /  40  20  20  30
Winfield-KWLD   68  87  67  85 /  30  10  20  30
Russell         65  88  63  87 /  50   0  20  20
Great Bend      66  88  63  86 /  40   0  20  30
Salina          68  89  66  88 /  50  10  30  30
McPherson       68  88  65  86 /  50  10  30  30
Coffeyville     68  87  69  85 /  40  30  10  40
Chanute         68  87  68  86 /  40  40  20  40
Iola            68  86  68  86 /  40  40  20  30
Parsons-KPPF    68  87  69  85 /  40  30  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
Hazardous weather outlook, Jun 3, 4:13 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
513 PM CDT Mon Jun 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
513 PM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

River flooding continues in parts of the area, more specifically the
Arkansas and Neosho Rivers. For details you should continue to refer
to the flood statements.

Scattered thunderstorms will occur across far Southeast Kansas this
evening with scattered thunderstorms venturing from the Western
Plains across primarily Central Kansas later tonight with a few
perhaps occurring in South-Central Kansas.

A few of the thunderstorms that occur over far Southeast Kansas may
be severe with hail around the size of quarters and 50 to 60 mph
winds. The thunderstorms that move into Central and South-Central
Kansas late tonight should produce primarily 40 to 50 mph gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding should continue on segments of the Arkansas and the
Neosho River thru Tuesday night and possibly Wednesday. For further
details you should continue to monitor all flood statements.

Scattered to numerous thunderstorms are anticipated the rest of the
work-week. The better chances for thunderstorms would occur from
Thursday through Friday with chances diminishing over the weekend.
While some thunderstorms may produce hail as large as nickels along
with gusts around 50 mph, the greatest concerns are heavy rains,
especially across Southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ES

In the hours before

Special weather statement, Jun 3, 3:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
445 PM CDT Mon Jun 3 2019

KSZ096-100-032245-
Labette KS-Neosho KS-
445 PM CDT Mon Jun 3 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 545 PM CDT.

* At 444 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Parsons...moving northeast at
  15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Erie, St. Paul, Galesburg, Lake Parsons, Dennis and South
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3721 9508 3739 9552 3769 9531 3761 9509
      3739 9509 3738 9508 3735 9507 3722 9507
TIME...MOT...LOC 2145Z 212DEG 15KT 3740 9526

Martin

The radar

The Tulsa radar (KINX), 154 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Neosho

When
June 3, 4:20 PM CST
Where
Neosho County, St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.520, -95.170

The public relayed the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840217.